Coping with the side effects of metformin
Metformin is prescribed for some people with diabetes to help keep their blood sugar levels under control.
Metformin works by encouraging the body to burn energy, leading to lower blood glucose levels. If you take metformin it is usually more effective at lowering blood glucose levels than if you are just careful about what you eat.
Metformin has a number of side effects, the most common of which are gastrointestinal.
More than one in 10 people who take metformin experience side effects including nausea, vomiting, diarrhoea, stomach pain, increased flatulence or loss of appetite.
More than one in 100 patients who take the medication experience changes to their sense of taste - usually a metallic taste.
A number of other very rare symptoms have also been reported. Fewer than one in 10,000 people who take metformin may experience:
What to do about side effects
All medicines take some getting used to. The NHS advises that patients can avoid the more common gastrointestinal side effects by taking the medication during or after a meal.
In order to guard against vitamin B12 deficiency, which in rare cases becomes apparent in patients who have taken the medication for a long time, the charity Diabetes UK recommends eating a healthy, balanced diet including foods rich in vitamin B12 such as meat, dairy products and eggs.
However, it is not recommended for those prescribed metformin to also take vitamin B12 supplements unless advised to by their doctor.
Patients who feel unwell or who are concerned about a side effect should talk to their GP, pharmacist or practice nurse. Immediate medical attention should be sought in cases of breathing difficulties, muscle cramps, stomach pain, weakness or hypothermia, which can be symptoms of lactic acidosis.